Capgras Syndrome is a delusional belief that someone close is a look-alike impostor. Although literature says that this occurs in only about 15% of PlwLBD*, it is a common topic in the caregiver support groups that we visit. The last two blogs have been about Tom’s experiences at home with his wife, Donna. Today’s is about Judy and her husband Ron, who is in an assisted living facility. We've also added some information on medication.
Judy: When Ron has attacks of Capgras, he thinks I’m an impostor who is trying to poison him. He becomes very aggressive and I just can’t handle him. I had to put him in assisted living. I hated to do it, but it just wasn’t safe for us at home.
Caregivers have experienced broken bones and other injuries in situations like Judy’s. People experiencing Capgras may also become resistant and unwilling to cooperate with their impostor, making it difficult to provide needed care.
Residential care. Like Judy, no care partner wants to consider residential care, but the time may come when it is the best answer. When a caregiver’s health or safety is threatened, so is the health and safety of the PlwD*.
Providing social interaction. This is important for both Ron and Judy, but becomes even more important—and more difficult—after Ron enters a care facility. For best results, Judy should visit during the times when Ron is most aware and relaxed—and least likely to be experiencing Capgras. Naturally, she can still use many of the techniques discussed last week, such as talking before entering the room, or visiting via phone calls.
If Capgras persists when Judy visits in person, she can help Ron to feel safer by visiting with family members or friends whom Ron still recognizes and trusts. She may also find that she can visit as a concerned stranger. Of course, if he becomes agitated, she should leave. And remember, even in a residential facility,
No drug can cure Capgras, few can improve it and some actually make it worse. Non-drug methods should always be tried first, but if the symptoms are severe or persistent, medication may help these methods work better.
Dementia drugs will often decrease BPSD* like hallucinations and delusions. However, there is some evidence that they don’t work well with Capgras. Most PlwLBD take these drugs. Ask the doctor to re-evaluate and see if a lower dose may decrease Capgras episodes.
Parkinson’s drugs tend to increase hallucinations and so they may also increase Capgras episodes. There’s some research that shows that a person with movement issues is less likely to experience Capgras. However, if a person experiences Capgras while taking Parkinson’s drugs, report this to the doctor and ask if the dose can be decreased. (Expect a decrease in mobility, however.)
Anti-anxiety and psychotropic drugs have been used for years to manage BPSD. However they should be used as a last resort because of the many sensitivities and side effects that occur with anyone with LBD*, any other dementia or the elderly. Literature did not show much success in using these drugs with Capgras anyway. If used, they should be used in the smallest doses possible, monitored carefully and stopped at with any unwanted symptoms.
Depression drugs are often helpful in controlling BPSD symptoms with fewer side effects than the above drugs. Depression and Capgras have not found to be connected, but even so, these drugs might be worth a try in small doses.
An article on Capgras Syndrome
* Acronym list:
LBD: Lewy body dementia
PlwD: person living with dementia
PlwLBD: person living with LBD
DLB: dementia with Lewy bodies
PDD: Parkinson's disease with dementia
MCI: mild cognitive impairment
MCI-LB: the form of MCI that precedes LBD
BPSD: behavioral and psychological symptoms of dementia
For information about Lewy body disorders, read our books:
A Caregivers’ Guide to Lewy Body Dementia
Managing Cognitive Issues in Parkinson's and Lewy Body Dementia
Helen and James Whitworth are not doctors, lawyers or social workers. As informed caregivers, they share the information here for educational purposes only. It should never be used instead of a professional's advice.